# SDR 2001UALA00063

- Difficulty date: January 29, 2001
- Submitted: March 15, 2001
- Operation: Air carrier
- Aircraft: N797UA
- Make and model: Boeing 777222
- Aircraft serial: 26924
- Aircraft time: 13,146 hours, 2,067 cycles
- Engine: Pwa PW4090
- Engine time: 13,880 hours, 2,157 cycles
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Seal
- Part number: 52G38650A168
- Condition: Leaking
- Location: Nr 2 Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

DURING CRUISE, FLT REPORTED HOT, ELEC SMELL IN COCKPIT & CABIN WITH RECIRC FANS OFF.  WITH RECIRC FANS ON, SMELL GOES AWAY.  DIVERTED TO ORD.  *S/D*  GROUND RUNUP REVEALED SLIGHT OIL SMELL IN COCKPIT & CABIN WHEN ISOLATED TO RIGHT PACK AND RIGHT ENG.  NO ELEC OR PLASTIC SMELL DETECTED.  OIL CONSUMPTION NORMAL.  RT PRSOV LOCKED CLOSED & ACFT DISPATCHED TO SFO FOR ENG CHG.  FOUND OIL IN LPC DRUM ROTOR, STUB SHAFT & FAN HUB.  OIL CAN ENTER GASPATH THROUGH WEEP HOLES IN THE DRUM ROTOR & FAN SPINNER.  THE ROOT CAUSE IS POOR SEALING OF 9TH STAGE AIR AT 1.5-2 BEARING CARBON SEAL ASSY  9TH STAGE AIR LEAKS TO THE NR 1 BEARING COMPT & UPSETS THE PRESS BALANCE ON NR 1 CARBON SEAL ALLOWING OIL TO LEAK TO LPC DRUM, SHAFT &
